Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 2, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Feb 20, 2018, 11:36 PM CST for New Madrid County, Missouri; Fulton County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 20, 2018, 11:36 PM CST (05:36 UTC)
- Expired
- Feb 21, 2018, 12:00 AM CST
- In force
- 24 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fulton County, KY, New Madrid County, MO
The radar
The Paducah radar (KPAH), 102 km from the middle of the area, began a volume at 05:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 5.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1580 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
044
WUUS53 KPAH 210536
SVRPAH
KYC075-MOC143-210600-
/O.NEW.KPAH.SV.W.0002.180221T0536Z-180221T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
1136 PM CST TUE FEB 20 2018
The National Weather Service in Paducah has issued a
* Severe Thunderstorm Warning for...
Southwestern Fulton County in western Kentucky...
New Madrid County in southeastern Missouri...
* Until midnight CST
* At 1133 PM CST, a severe thunderstorm was located over Risco, or 8
miles northwest of Portageville, moving northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Portageville, New Madrid, Lilbourn, Hunter-Dawson State Historic
Site, Malden, Gideon, Parma, Matthews, Marston, Howardville, Risco,
Farrenburg, Tallapoosa, Catron and North Lilbourn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Paducah.
&&
LAT...LON 3639 8997 3648 8996 3662 8996 3663 8994
3663 8970 3674 8970 3678 8962 3678 8947
3649 8946 3648 8949 3650 8949 3650 8953
3647 8952 3640 8968 3642 8970 3643 8974
3639 8975
TIME...MOT...LOC 0533Z 232DEG 48KT 3654 8977
HAIL...<.75IN
WIND...60MPH
$$
SPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 4:39 PM CST, 6 hours 57 minutes earlier.
Area forecast discussion, Feb 20, 4:39 PM CST, 6 hours 57 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
439 PM CST Tue Feb 20 2018
.UPDATE...
Issued at 437 PM CST Tue Feb 20 2018
Updated Aviation discussion for 00Z TAF Issuance.
&&
.SHORT TERM...(Tonight through Thursday)
Issued at 308 PM CST Tue Feb 20 2018
Will be issuing a Flood Watch for the entire area beginning at 9
PM this evening and running through 6 AM Thursday. Most of the
area will get 2"-3" of rainfall in that period, and with the river
flooding already ongoing in many locations, the runoff will have
no place to go. We are not anticipating flash flooding due to a
lack of prolonged convective rain rates, but rather just a gradual
increase in standing water, especially along tributaries near the
larger rivers.
Most of the 12Z guidance indicates that we will either dry out or
have a serious lull Thursday, especially in the northwest portions
of the area. I fully expect that the watch will be extended
through next weekend, but figured we would get the ball rolling
with this initial shot of heavy rain and then see where we are
heading into the weekend.
SPC has Carter and Ripley counties in a marginal risk of severe
weather for the expected cold frontal QLCS that will move through
that area around 03Z. We will have very strong winds just off the
surface, so any reasonably organized convection has a chance to
transport that momentum to the surface. Definitely looking for
just a very isolated damaging wind threat.
The more intense portion of the frontal line of convection will
be suppressed southward as it tries to move farther east into our
area. We will limit the slight chance of thunder to the southwest
portions of the region late this evening into the overnight
hours. This is where the heaviest rain is also likely to fall
tonight. The leading line of convection will be moving quickly,
which should limit the flash flood threat.
Another concern late tonight and through midday Wednesday is some
potential for freezing rain and icing in our northwest border
areas. Went with more aggressive cooling behind the front given
the intense gradient to our northwest, but we manage to keep the
entire area above freezing. However, with wet bulbing potential in
our far northwest, the potential exists for a period of light
freezing rain and some minor icing. If temperatures trend any
cooler, a Winter Weather Advisory may be needed from Carter County
Missouri through Jefferson County Illinois.
The cold front will clear the entire area Wednesday morning, and
the initial band of rainfall will be diminishing over the
southeast half of the area during the morning. Unfortunately, the
12Z guidance is in decent agreement in bringing another swath of
rain back across the area with another upper-level impulse
Wednesday afternoon and night. The northwest extent of this swath
is uncertain at this time, and the potential exists for northwest
portions of the Flood Watch to be cancelled early.
.LONG TERM...(Thursday Night through Tuesday)
Issued at 308 PM CST Tue Feb 20 2018
The medium range models appeared to be in reasonable agreement
regarding the western trof/eastern ridge longwave mid/upper
pattern over the CONUS, even out in this time range. As usual,
smaller details of timing of shortwave energy bundles moving
through the longwave pattern were less certain. So, you might say
that at least the first half of the extended forecast period will
be a fairly high confidence forecast of a prolonged high PoP
event, especially if you break the forecast into 12 hour
increments.
The PAH forecast area will be under another warm advection pattern
early in the period in response to shortwave energy, with possible
rising temps Thu night. A surface cold front just to our north is
progged to sink partway into the region late Fri, and become quasi-
stationary into the weekend before becoming diffuse. Some tstm
activity will probably occur near this feature, but severe weather
appears to be more likely just to our south. 850 mb moisture
transport into our area will be impressive, especially Thu night/Fri
morning, and again Fri night through Sat. Accompanying these surges,
precipitable water numbers peak above two standard deviations in the
models for this time of year. This scenario should result in several
inches of rainfall for our region, which will tend to aggravate
areal and river flooding conditions from earlier pcpn.
Additional flood watches will be likely.
The mid/upper pattern should become more zonal for the latter half
of the weekend as the Gulf should finally get cut off as a moisture
source. The forecast looks mostly dry and mild through Day 7 (Tue).
&&
.AVIATION...
Issued at 437 PM CST Tue Feb 20 2018
Incoming rains will drop cigs into flight restricted cats
overnight, with IFR possible/best chance time period late
tonight-early tmrw. That is also when vsbys may also briefly
restrict to IFR in heavier showers. After that, IFR cigs linger
into the morning, with MVFR vsbys slow to improve. Rain chances
never go away, but the next best time period will be late in the
forecast, toward the end of the planning period, late tmrw pm.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch from 9 PM CST this evening through late Wednesday
night for ILZ075>078-080>094.
Wind Advisory until 6 PM CST this evening for ILZ075-080-081-084-
088-092.
MO...Flood Watch from 9 PM CST this evening through late Wednesday
night for MOZ076-086-087-100-107>112-114.
Wind Advisory until 6 PM CST this evening for MOZ076-086-087-100-
109>111.
IN...Flood Watch from 9 PM CST this evening through late Wednesday
night for INZ081-082-085>088.
KY...Flood Watch from 9 PM CST this evening through late Wednesday
night for KYZ001>022.
&&Hazardous weather outlook, Feb 20, 6:07 PM CST, 5 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 607 PM CST Tue Feb 20 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-211100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 607 PM CST Tue Feb 20 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight A chance of thunderstorms will accompany a cold front through southeast Missouri and adjacent portions of southern Illinois and western Kentucky tonight. A few isolated damaging wind gusts will be possible in the Doniphan and Van Buren areas late this evening. Otherwise, heavy rainfall will be the primary hazard. A Flood Watch has been issued for the entire four state region beginning at 9 PM. Please refer to the Watch for details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Flood Watch will continue through 6 AM Thursday morning. Please refer to the Watch for details. Temperatures will drop to near the freezing mark Wednesday morning in areas from Marble Hill and Perryville Missouri northwest to Pinckneyville Illinois. A period of light freezing rain cannot be ruled out in these areas Wednesday. Multiple rounds of showers and thunderstorms will bring heavy rainfall to the entire region Thursday night through Saturday night. Additional flooding issues are likely to develop and ongoing flooding problems will worsen. .SPOTTER INFORMATION STATEMENT... Spotter activation cannot be ruled out late this evening in the Van Buren and Doniphan Missouri areas. Otherwise, spotters should report heavy rainfall and any flooding problems they encounter through next Saturday night.
In the hours before
Special weather statement, Feb 20, 10:17 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Paducah KY
1017 PM CST TUE FEB 20 2018
MOZ100-109-110-210500-
Butler MO-Stoddard MO-Wayne MO-
1017 PM CST TUE FEB 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAYNE...STODDARD AND
BUTLER COUNTIES UNTIL 1100 PM CST...
At 1016 PM CST, Doppler radar was tracking a strong thunderstorm near
Poplar Bluff, moving northeast at 50 mph.
Winds in excess of 45 mph will be possible with this storm.
Locations impacted include...
Poplar Bluff, Dexter, Bernie, Bloomfield, Advance, Greenville In
Wayne County, Lake Wappapello State Park, Puxico, Neelyville, Essex,
Qulin, Bell City, Williamsville, Fisk, Dudley, Hendrickson,
Wappapello, Brush Arbor, Harviell and Milltown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3650 9058 3668 9059 3668 9063 3681 9063
3681 9066 3693 9068 3716 9045 3715 9022
3709 9022 3708 9011 3704 9011 3705 8996
3713 8996 3713 8977 3709 8979 3700 8973
3663 8970 3663 9015 3654 9021 3650 9042
TIME...MOT...LOC 0416Z 225DEG 71KT 3679 9046
SPLocal storm report, Feb 20, 11:04 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1104 PM CST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 PM TSTM WND GST CAPE GIRARDEAU 37.31N 89.55W
02/20/2018 M58 MPH CAPE GIRARDEAU MO ASOS
ASOS MEASURED.
&&
SMITTYSpecial weather statement, Feb 20, 11:12 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Paducah KY
1112 PM CST TUE FEB 20 2018
MOZ087-110>112-114-210600-
Stoddard MO-Cape Girardeau MO-New Madrid MO-Scott MO-Mississippi MO-
1112 PM CST TUE FEB 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR MISSISSIPPI...SCOTT...NEW
MADRID...STODDARD AND CAPE GIRARDEAU COUNTIES UNTIL MIDNIGHT CST...
At 1112 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Bell City to near Dexter. Movement was
northeast at 60 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Cape Girardeau, Sikeston, Jackson, Dexter, Charleston, Scott City,
Portageville, East Prairie, New Madrid, Chaffee, Cairo, Bernie,
Bloomfield, Advance, Oran, Lilbourn, Miner, Benton, Big Oak Tree
State Park and Bollinger Mill State Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3643 8972 3639 8997 3663 8996 3663 9015
3688 9026 3704 9015 3713 8987 3760 8986
3757 8952 3728 8952 3704 8938 3699 8927
3707 8926 3694 8910 3658 8921 3663 8937
3646 8948 3656 8947 3657 8957 3634 8954
TIME...MOT...LOC 0512Z 212DEG 51KT 3702 8991 3674 8989
SPLocal storm report, Feb 20, 11:14 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1114 PM CST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 PM TSTM WND GST CAPE GIRARDEAU 37.31N 89.55W
02/20/2018 M58 MPH CAPE GIRARDEAU MO ASOS
ASOS MEASURED.
&&
SMITTYThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 10:17 PM CST | Special Weather Statement | PAH | Butler, Stoddard, Wayne | 43 min |
| Feb 20, 11:12 PM CST | Special Weather Statement | PAH | Cape Girardeau, Mississippi, New Madrid, Scott, Stoddard | 48 min |
| Feb 21, 10:50 AM CST | River Flood Warning | PAH | Wayne | 31 hr |
| Feb 21, 12:54 PM CST | River Flood Warning | PAH | Mississippi, New Madrid | 24 days |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.